Kentucky, 2018

Hail in Kentucky, June 27, 2018

June 27, 2018 · NWS PAH · 2 events in 1 county or zone

Sunny skies led to strong surface heating, with temperatures in the lower 90's. The hot and very moist air mass contributed to very strong instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Sunny skies led to strong surface heating, with temperatures in the lower 90's. The hot and very moist air mass contributed to very strong instability. lsolated thunderstorms formed along and ahead of an outflow boundary from the remnants of morning thunderstorms. Isolated large hail fell from these afternoon storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 27, 6:45 PM CST, 33 minutes earlier.

Area forecast discussion, Jun 27, 6:45 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
745 PM CDT Wed Jun 27 2018

.UPDATE...
Issued at 745 PM CDT Wed Jun 27 2018

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 234 PM CDT Wed Jun 27 2018

Main concern in the near term is thunderstorm potential through
early this evening. Despite plenty of sunshine, the morning
convection over southern IL and se Missouri all but dissipated
around 18z. One possible culprit is a lack of convergence in the
wake of the departing low level jet, which has moved into central
Kentucky per the 12z href mean. However, some convective
redevelopment has recently occurred near the Tennessee border
this afternoon. Given the magnitude of the instability, areas near
the Tennessee and Arkansas borders will need to be monitored
through early evening. Any activity that develops is likely to
move out of our region early tonight.

Late tonight, there are strong signals from the high res guidance
that a convective complex will develop upstream across Missouri or
western Illinois. This complex appears to form along a backdoor
cold front that will sag down into central Missouri and the lower
Ohio Valley by 12z. The 12z href mean qpf across our region peaks
during the morning hours, then the signal weakens in the
afternoon. However, there is plenty of other guidance that
continues convection into the afternoon and evening. There will
still be sufficient flow aloft for some organization of the storms
if daytime heating is not stifled by clouds/convective debris.
Overall however, the severe potential appears marginal.

A strong 500 mb high center will build over our region on Friday.
This should suppress most or all of the convective potential. A
few isolated storms cannot be ruled out. The heat index will reach
thresholds for an advisory Friday, and a headline will be
forthcoming as we get closer to the event. The high dew points
will be a major contributor to the hazard. The office internal
forecast model blend indicates dew points in the mid to upper 70s
Friday. Actual highs will be in the mid 90s in many areas, except
lower 90s in sw Indiana and Pennyrile area of west KY.

.LONG TERM...(Saturday through Wednesday)
Issued at 234 PM CDT Wed Jun 27 2018

The pattern of hot and humid conditions with occasional convection
will continue.

ECMWF and GFS both show scattered convection Saturday associated
with a weak upper level trof.  GFS continues some convective
activity into the night time hours, while the ECMWF keeps the PAH
forecast area dry.  Went with a happy medium and included some
slight chances after 06z Sunday in the eastern half of our counties,
on the east side of the upper trof.

Daytime heating and an approaching cold front will result in
increasing chances of showers and thunderstorms Sunday.  Models take
the front up to our northwest counties at 00z Monday, then show the
front becoming oriented from west-southwest to east-northeast across
northern portions of our region on Monday.  Models have the front
meandering in northern portions of our region into midweek.  This
will be the focus of mainly daytime convective chances through
Wednesday, with the slightly better chances in our northern counties
closer to the front.

High temperatures will continue to be in the lower 90s through the
weekend, with dew points in the lower to middle 70s.  This produces
afternoon heat indices of around 105 degrees across our region.
Convection and resultant cloud cover make it a bit trickier to know
if these values will be widespread or if these numbers will be
reached or maintained very long each day.  Right now we will wait
and see how our Thursday and Friday conditions look to decide if
headlines are needed.

Surface winds take on a bit of an easterly component early next week
due to the expected proximity of the frontal boundary, and this may
drop highs down a couple of degrees.  However, dew points will
remain sultry and heat indices will still reach 100 to 105.

&&

.AVIATION...
Issued at 745 PM CDT Wed Jun 27 2018

VFR conditions are expected across the region overall, with some
pockets of MVFR cigs here and there in the early evening. Tonight, a
weak cold front will become quasi-stationary across parts of
southeastern MO and southern IL. This front could be a focus for
scattered tstm generation mainly after midnight. We have prob30
groups for tsra at all four TAF sites for early morning or Thu
afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...RST
AVIATION...MY
Hazardous weather outlook, Jun 27, 2:45 PM CST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
345 PM CDT Wed Jun 27 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-282045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
345 PM CDT Wed Jun 27 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will continue through early this evening.
A few storms could be severe, with damaging winds and marginally
severe hail the primary concerns.

There is a higher chance of thunderstorms overnight, when a
complex of thunderstorms could move southeast from Missouri and
Illinois. The primary risks from this complex would be heavy rain
and lightning, but gusty winds and hail cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The chance of thunderstorms, including a few possibly strong to
severe storms, will continue on Thursday.

Oppressive heat is forecast from Thursday through Monday with peak
heat index readings ranging from 100 to 105 each day. Friday has
the potential to be the most oppressive day with peak heat index
readings of 105 to 110 possible.

Small chances of thunderstorms are forecast Friday through
Tuesday, mainly for the afternoon hours. Through this period, an
isolated strong to severe thunderstorm with damaging winds will be
possible each afternoon, but the primary concerns will be locally
heavy rainfall and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

York/RJP

In the hours before

Special weather statement, Jun 27, 2:22 PM CST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
322 PM CDT Wed Jun 27 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
322 PM CDT Wed Jun 27 2018

...Prolonged period of oppressive heat through the weekend...

An extended period of oppressive heat and humidity is forecast
late this week through the weekend. The heat index this afternoon
reached 100 degrees across parts of southeast Missouri, southern
Illinois, and west of the Land Between the Lakes in western
Kentucky.

Heat index values are forecast to peak near 100 degrees again on
Thursday afternoon. However, temperatures and heat indices will
depend on the extent of cloudiness and thunderstorms on Thursday.

By Friday, the entire region will be sweltering in the heat and
humidity, with highest heat index values from 105 to 110 expected.
A Heat Advisory will likely be needed by Friday. The oppressive
heat is forecast to last through the weekend as well, with peak
heat index values forecast above 100 each day. About the only
relief from the heat may come in the form of isolated, mainly
heat of the day thunderstorms.

During this upcoming heat wave, use caution if you must be
outside for any length of time. Take frequent breaks in the shade
or air conditioning. Drink plenty of water to replenish lost
fluids. And most importantly, never leave a child or a pet in a
hot vehicle, even for a short period of time!

York/RJP
Special weather statement, Jun 27, 7:05 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Paducah KY
805 PM CDT WED JUN 27 2018

KYZ009-280130-
Calloway KY-
805 PM CDT WED JUN 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CALLOWAY COUNTY UNTIL 830 PM
CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm over
Murray, moving southeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Murray and Hazel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3658 8843 3672 8828 3657 8804 3654 8803
      3651 8804 3650 8805 3650 8833
TIME...MOT...LOC 0105Z 312DEG 31KT 3660 8828

DAVEB

The radar

The Paducah radar (KPAH), 64 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Calloway

When
June 27, 7:18 PM CST to 7:25 PM CST
Where
Calloway County, 0.5 mi SW of Murray to 0.5 mi S of Murray
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.615, -88.326

Quarter-size hail was reported on the south and southwest sides of Murray.

Hail, Calloway

When
June 27, 7:57 PM CST
Where
Calloway County, New Concord
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.550, -88.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757176, 757177.